Alert archive / Puerto Rico / Wind Advisories in 2026

Wind Advisory 1, NWS JSJ

March 16, 2026

NWS JSJ issued this wind advisory at Mar 16, 2026, 3:47 AM CDT. It took effect at Mar 16, 2026, 7:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2026, 3:47 AM CDT (08:47 UTC)
In effect from
Mar 16, 2026, 7:00 AM CDT
Expired
Mar 16, 2026, 5:00 PM CDT
In force
10 hr
Issued by
NWS JSJ

The text

As transmitted.

139 
WWCA72 TJSJ 160847
NPWSJU

URGENT - WEATHER MESSAGE
National Weather Service San Juan PR
447 AM AST Mon Mar 16 2026

PRZ001>013-VIZ001-002-162200-
/O.NEW.TJSJ.WI.Y.0001.260316T1200Z-260316T2200Z/
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-North
Central-Central Interior-Ponce and Vicinity-Northwest-Western
Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
St.Thomas...St. John...and Adjacent Islands-St Croix-
Including the cities of San German, Aibonito, Las Piedras, Cabo
Rojo, Guayama, Hormigueros, Toa Alta, Lajas, Loiza, Adjuntas,
Humacao, Guanica, Maunabo, Jayuya, Ponce, San Lorenzo, Arroyo,
Fajardo, Las Marias, Barceloneta, Juana Diaz, Anna's Retreat,
Dorado, Christiansted, Florida, Comerio, Caguas, Ciales, Manati,
Vega Baja, Aguadilla, Toa Baja, Gurabo, Salinas, Trujillo Alto,
Hatillo, Orocovis, Aguada, Cayey, Catano, Yauco, Barranquitas,
Coamo, Charlotte Amalie West, Vega Alta, Juncos, Anasco, Ceiba,
Camuy, Frederiksted, Canovanas, Cidra, Moca, Isabela, Rio Grande,
Penuelas, Guayanilla, Charlotte Amalie East, Corozal, San Juan,
Naguabo, Carolina, Charlotte Amalie, Cruz Bay, Culebra, Maricao,
Sabana Grande, Yabucoa, Vieques, Morovis, Aguas Buenas, Mayaguez,
Guaynabo, San Sebastian, Rincon, Patillas, Bayamon, Santa Isabel,
Utuado, Villalba, Frederiksted Southeast, Naranjito,
Quebradillas, Lares, Grove Place, Luquillo, and Arecibo
447 AM AST Mon Mar 16 2026

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM AST THIS 
EVENING...

* WHAT...East winds up to 25 mph with gusts up to 40 mph expected, 
  particularly across the USVI and eastern PR.

* WHERE...Puerto Rico and the U.S. Virgin Islands.

* WHEN...From 8 AM this morning to 6 PM AST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution when driving. Secure loose 
objects.

&&

$$

DSR
1 follow-up statement
335 
WWCA72 TJSJ 161537
NPWSJU

URGENT - WEATHER MESSAGE
National Weather Service San Juan PR
1137 AM AST Mon Mar 16 2026

PRZ001>013-VIZ001-002-162200-
/O.CON.TJSJ.WI.Y.0001.000000T0000Z-260316T2200Z/
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-North
Central-Central Interior-Ponce and Vicinity-Northwest-Western
Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
St.Thomas...St. John...and Adjacent Islands-St Croix-
Including the cities of Aguada, Rio Grande, Fajardo, Guanica, San
Lorenzo, Sabana Grande, Patillas, Aguas Buenas, Jayuya, Bayamon,
Isabela, Naguabo, Grove Place, Orocovis, Yabucoa, Frederiksted
Southeast, Aguadilla, Ciales, Las Marias, Trujillo Alto, Salinas,
Gurabo, Vega Baja, Comerio, Charlotte Amalie East, Yauco,
Penuelas, Ceiba, Arroyo, Las Piedras, Camuy, Maricao, Santa
Isabel, Anna's Retreat, Dorado, Ponce, Catano, Barceloneta,
Guaynabo, Carolina, Guayanilla, Cabo Rojo, Cidra, San Sebastian,
Culebra, Adjuntas, Toa Alta, Lares, Humacao, Luquillo, San Juan,
Hatillo, Christiansted, Utuado, Charlotte Amalie, Loiza, Manati,
Barranquitas, Cruz Bay, Coamo, Quebradillas, Arecibo, Naranjito,
San German, Cayey, Villalba, Mayaguez, Caguas, Juana Diaz, Vega
Alta, Guayama, Charlotte Amalie West, Canovanas, Frederiksted,
Vieques, Toa Baja, Juncos, Lajas, Maunabo, Moca, Morovis,
Aibonito, Corozal, Anasco, Rincon, Hormigueros, and Florida
1137 AM AST Mon Mar 16 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM AST THIS EVENING...

* WHAT...East winds 15 to 30 mph with gusts up to 40 mph or higher.

* WHERE...Portions of Puerto Rico and Virgin Islands.

* WHEN...Until 6 PM AST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this wind advisory went out at Mar 16, 2:21 AM CDT, 1 hour 26 minutes earlier. Its key messages:

  • Issued at 250 AM AST Mon Mar 16 2026 * Strong east winds are expected today. Outdoor items could blow around or be damaged. * Hazardous marine and coastal conditions will continue through much of the week. Small craft advisories remain in effect for most local waters, and a high risk of rip currents is expected for many northern and eastern beaches of Puerto Rico and the U.S. Virgin Islands. * Shower activity is expected to increase during the weekend due to a front. * Across the USVI, strong winds with gusts between 30 and 40 mph and quick passing showers are expected today.
Area forecast discussion, Mar 16, 2:21 AM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
321 AM AST Mon Mar 16 2026

...New SHORT TERM, LONG TERM, AVIATION, MARINE, BEACH FORECAST, FIRE WEATHER...

.KEY MESSAGES...
Issued at 250 AM AST Mon Mar 16 2026

* Strong east winds are expected today. Outdoor items could blow
  around or be damaged.

* Hazardous marine and coastal conditions will continue through
  much of the week. Small craft advisories remain in effect for
  most local waters, and a high risk of rip currents is expected
  for many northern and eastern beaches of Puerto Rico and the
  U.S. Virgin Islands.

* Shower activity is expected to increase during the weekend due
  to a front.

* Across the USVI, strong winds with gusts between 30 and 40 mph
  and quick passing showers are expected today.

&&

.Short Term(Today through Wednesday)...
Issued at 250 AM AST Mon Mar 16 2026

Mostly clear to partly cloudy skies were observed across the
islands during the night. Quick passing showers left minor
rainfall accumulations between the U.S. Virgin Islands and
eastern Puerto Rico. Minimum temperatures were from the mid-70s
across the coastal areas of the islands to the lower 60s in the
higher elevations of PR. The wind was from the east between 15 and
20 mph, with gusts up to 30 mph observed in St. Croix, and Ceiba.

Strong winds and a generally drier air mass will prevail across
the region today. Total Precipitable Water imagery shows Puerto
Rico and the USVI sitting in an area of relatively lower moisture.
Forecast soundings from San Juan indicate precipitable water
(PWAT) values ranging from 1.0 to 1.25 inches through tomorrow.
Low-level winds are strong, with 925mb wind speeds peaking between
25 and 30 knots today. Because of strong winds and limited
moisture, any showers will be fast-moving, resulting in minor
rainfall accumulations. Hi-res model guidance indicates very
limited precipitation, with localized accumulations mostly
remaining under 0.20 inches, and a few isolated spots could see up
to 0.40 inches, particularly across the windward areas on both
days. Wind speeds will gradually decrease to 15-20 kt for the rest
of the short-term period. By early Wednesday, a weak trade wind
perturbation will bring a brief surge in moisture content, with
PWAT climbing back toward 1.40 inches, at seasonal values.
Therefore, expect a slight increase in shower activity in the same
areas as previous days; however, flooding is not expected from
these showers as an upper-level ridge continues to promote stable
conditions aloft.

&&

.Long Term(Thursday through Monday)...
Issued at 250 AM AST Mon Mar 16 2026

A surface high pressure system over the central North Atlantic will
maintain a moderate to fresh easterly to east-southeasterly breeze
early in the forecast before the pressure gradient gradually weakens
ahead of a frontal boundary and associated pre-frontal trough
approaching from the northwest. Winds will veer from easterly
Thursday to more southerly Friday and Saturday, before becoming more
variable and trending northerly by Sunday as the boundary and its
pre-frontal trough move across or near the region. Aloft, a mid- to
upper-level ridge initially over the northeastern Caribbean will
gradually shift southeastward as a polar trough moves into the
western Atlantic and then lifts east-northeastward. This evolution
may also allow a segment of the subtropical jet to extend southward
and remain positioned north of the local islands. At the same time,
the trade wind cap will slowly weaken while the atmospheric column
progressively moistens. Precipitable water values will begin
Thursday slightly below normal with moisture mainly confined below
700 mb, but will increase through Friday as moisture extends deeper
into the column. By Saturday and Sunday, widespread above-normal
moisture and deeper tropical humidity are expected. Low-level
temperatures will remain near seasonal values initially with warm
afternoons, followed by a gradual warming trend into the weekend,
with the warmest conditions likely Friday and Saturday as southerly
flow strengthens.

Hazards early in the forecast will mainly be wind-driven. Thursday
will still feature breezy conditions, with sustained winds generally
around 17–21 knots promoting fast-moving trade wind showers mainly
across windward areas. As the pressure gradient weakens and winds
gradually decrease Friday into the weekend, the hazard focus will
shift. The combination of lighter winds, weakening trade wind
inversion, increasing instability, and deep tropical moisture will
favor slower-moving showers and locally heavier rainfall. As a
result, the potential for excessive rainfall and localized flooding
may gradually increase from Friday into the weekend as the pre-
frontal trough and frontal boundary approach and move through the
region.

&&

.AVIATION...
(06Z TAFS)
Issued at 250 AM AST Mon Mar 16 2026

Mainly VFR conditions are expected to prevail across all terminals
during the next 24 hours. Quick passing SHRA should cause mostly
VCSH and brief -RA at times. East winds will prevail btw 15-25 kt
with possible gusts up to 35 kt through the period.

&&

.MARINE...
Issued at 250 AM AST Mon Mar 16 2026

An expansive surface high pressure over the North Atlantic will keep
strengthening and promote fresh to locally strong easterly winds
through Tuesday, becoming moderate to locally fresh by Wednesday.
The resulting wind-driven seas will generate choppy to rough and
dangerous conditions across all exposed local waters over the next
few days, with seas building to 7 to 9 feet and winds up to 25 knots
and higher gusts. Small Craft Advisories remain in effect for most
local waters and passages through at least Wednesday afternoon.

&&

.BEACH FORECAST...
Issued at 250 AM AST Mon Mar 16 2026

Some changes were introduced to the beach forecast. Strengthening
winds will keep generating choppy to rough seas across the regional
waters, leading to breaking waves around 6 feet, increasing chance
of rip currents along most beaches across the islands, including
southern beaches of Puerto Rico. Therefore, a Rip Current Statement
has been issued for the exposed southern beaches of Puerto Rico
through Wednesday afternoon. The Rip Current Statement for the
northern and eastern beaches of Puerto Rico, including Vieques and
Culebra, and the U.S. Virgin Islands remains in effect through
Wednesday afternoon as well. Residents and visitors are urged to
remain alert to changing coastal conditions and continue monitoring
the latest updates, as hazardous beach conditions will likely
persist over the next few days.

For the western beaches of Puerto Rico, the moderate risk is
expected to continue for the next several days. Nevertheless,
beachgoers should exercise caution, as life-threatening rip currents
remain possible along the surf zone. For additional information,
please visit: weather.gov/beach/sju.

&&

.FIRE WEATHER...
Issued at 250 AM AST Mon Mar 16 2026

A Fire Danger Statement will be issued for the coastal plains of
southern Puerto Rico today. The KBDI in Cabo Rojo was at 684 and
548 in Guanica. Wind speeds are expected to range between 15 and
20 mph with stronger gusts throughout the day. Limited shower
activity is expected, and relative humidities are expected to drop
around 50%. Therefore, the fire danger is elevated today.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Wednesday afternoon for PRZ001>003-
     005-007-008-011>013.

VI...High Rip Current Risk through Wednesday afternoon for VIZ001-002.

AM...Small Craft Advisory until 6 PM AST Wednesday for AMZ711-712-716-
     723-726-733-735-741.

&&

SHORT TERM...DSR
LONG TERM....ICP
AVIATION...DSR

Nearby

Wind Advisories in Puerto Rico, 2026Wind Advisories in U.S. Virgin Islands, 2026Every wind advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.